Alert archive / Iowa / Tornado Warnings in 2006

Tornado Warning 10, NWS Des Moines, IA

April 2, 2006Warren County, Iowa

NWS Des Moines, IA issued this tornado warning at Apr 2, 2006, 3:16 PM CDT for Warren County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 2, 2006, 3:16 PM CDT (20:16 UTC)
Expired
Apr 2, 2006, 3:43 PM CDT
In force
27 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Warren County, IA

The radar

The Des Moines radar (KDMX), 50 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 2, 1:13 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 8.3 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2006-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2006-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-247 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
162 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KDMX 022016
TORDMX
IAC181-022115-
/O.NEW.KDMX.TO.W.0010.060402T2016Z-060402T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
316 PM CDT SUN APR 2 2006

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* TORNADO WARNING FOR...
  WARREN COUNTY IN SOUTH CENTRAL IOWA.

* UNTIL 415 PM CDT.

* AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED 13 MILES SOUTH OF INDIANOLA...OR 28 MILES SOUTH
  OF DES MOINES...AND MOVING NORTHEAST AT 25 MPH.

* THIS STORM WILL BE...
  NEAR MILO BY 335 PM CDT.
  NEAR ACKWORTH BY 340 PM CDT.
  NEAR SANDYVILLE BY 345 PM CDT.
  NEAR HARTFORD BY 400 PM CDT.

THIS TORNADO WARNING REPLACES THE TORNADO WARNING FOR SOUTHWEST 
WARREN COUNTY.  THE TORNADO WARNING FOR EASTERN CLARKE COUNTY 
REMAINS IN EFFECT UNTIL 330 PM.

THIS IS A HAZARDOUS SITUATION. SEEK SHELTER IN A BASEMENT...OR IN AN
INTERIOR ROOM. STAY AWAY FROM WINDOWS. IF YOU ARE OUTSIDE OR IN A
CAR...SEEK SHELTER IN A REINFORCED BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE TO YOUR NATIONAL WEATHER SERVICE IN DES
MOINES AT 1-800-759-9276.

LAT...LON 4117 9374 4117 9336 4149 9334 4150 9364

$$

RUSSELL
2 follow-up statements
000 
WWUS53 KDMX 022036
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
336 PM CDT SUN APR 2 2006

IAC181-022115-
/O.CON.KDMX.TO.W.0010.000000T0000Z-060402T2115Z/
WARREN IA-
336 PM CDT SUN APR 2 2006

...A TORNADO WARNING REMAINS IN EFFECT FOR WARREN COUNTY UNTIL 415 PM
CDT...

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES SOUTHEAST OF INDIANOLA...OR 22 MILES SOUTH
OF DES MOINES...AND MOVING NORTHEAST AT 35 MPH.

THIS TORNADIC STORM WILL BE...
  NEAR HARTFORD BY 350 PM CDT.

THE LOCATIONS OF MILO...ACKWORTH AND SANDYVILLE ARE ALSO IN THE PATH
OF THIS STORM.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN IOWA.

LAT...LON 4117 9374 4117 9336 4149 9334 4150 9364

$$

RUSSELL
000 
WWUS53 KDMX 022043
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
343 PM CDT SUN APR 2 2006

IAC181-022053-
/O.CAN.KDMX.TO.W.0010.000000T0000Z-060402T2115Z/
WARREN IA-
343 PM CDT SUN APR 2 2006

...THE TORNADO WARNING FOR WARREN COUNTY HAS BEEN CANCELLED...

AT 339 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE EITHER WEAKENED OR
MOVED OUT OF THE AREA...AND NO LONGER POSE AN IMMEDIATE THREAT TO
LIFE OR PROPERTY. THEREFORE...THE TORNADO WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 PM CDT SUNDAY
AFTERNOON FOR SOUTHWESTERN IOWA.

LAT...LON 4117 9374 4117 9336 4149 9334 4150 9364

$$

RUSSELL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Apr 2, 3:06 PM CDT, 10 minutes earlier.

Area forecast discussion, Apr 2, 3:06 PM CDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
306 PM CDT SUN APR 2 2006

.DISCUSSION...
ACTIVE FIRST PERIOD WITH A BREAK EARLY IN THE WEEK BEFORE ANOTHER
WESTERN SYSTEM AFFECTS THE STATE MID TO LATE WEEK. CURRENTLY...
COMPLEX SYSTEM PASSING THROUGH THE STATE WITH SFC LOW NR KCSQ. WARM
FRONT HAS EDGED NORTHWARD TOWARD THE HIGHWAY 92 CORRIDOR AND SOME
FURTHER NORTHWARD DRIFT REMAINS POSSIBLE.  TORNADO THREAT WL REMAIN
ANYWHERE NEAR THIS FRONT AND TO THE SOUTH PRIOR TO LOW PASSAGE LATE
THIS AFTERNOON...SEE SHORT TERM WATCHES FOR ADDITIONAL SVR THREAT.
FARTHER NORTH...ELEVATED CONVECTION AND STRATIFORM PCPN TO BECOME
MORE WIDESPREAD AS DEFORMATION AREA DEVELOPS ACRS THE STATE AND HAVE
GONE CATEGORICAL POPS DURING THE EVENING.  OTHERWISE...TIGHTENING
PRESSURE GRADIENT ON BACKSIDE OF LOW WL BEGIN TO INCREASE WINDS BY
LATER THIS EVENING. WINDS AT 950MB WL BE CLOSE TO 50KTS AND EXPECT
THE STRONG CAA AND SOME DOWNWARD MOMENTUM TRANSPORT TO TAKE WINDS
INTO ADVISORY CRITERIA AT SFC...THEREFORE WL ISSUE ADVISORY FOR ALL
CWA OVERNIGHT AND EXTEND THE EASTERN PORTION INTO THE MORNING HOURS.

DEEPER SUBSIDENCE AND DRYING WL SPREAD ACRS THE CWA TOWARD MORNING
ON MONDAY AND CONTINUE THROUGH THE DAY.  EXPECT RELATIVELY SUNNY
CONDITIONS THROUGH THE DAY WITH WINDS SLOWLY DECREASING AS SFC RIDGE
WORKS TOWARD THE STATE.  QUIET WX THROUGH MONDAY INTO EARLY
WEDNESDAY WITH PASSAGE OF SFC RIDGE AND RETURN TO WAA.  THE
MODELS...WHICH HAD EARLIER BROUGHT PCPN BACK INTO THE STATE ON
TUESDAY NIGHT ARE NOW DELAYING ONSET BY ABOUT 24 HOURS OR SO. THIS
IS NOT TO UNUSUAL FOR WESTERN TROFS AS JET NEEDS TO ROUND THE BASE
BEFORE APPRECIABLE EASTWARD MOVEMENT.  STILL APPEARS ACTIVE IN THE
THURSDAY TIME FRAME AS WARM SECTOR OVERSPREADS THE STATE AHEAD OF
THE EJECTING UPPER LOW.  BOTH EURO AND NOW 12Z GFS LINGER THE UPPER
LOW NEAR IA AND HAVE EXTENDED POPS FURTHER INTO THE DAY.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY IN EFFECT FROM 03Z
TO 16Z MONDAY FOR THE ENTIRE CWA.

&&

COGIL
Hazardous weather outlook, Apr 2, 11:33 AM CDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1133 AM CDT SUN APR 2 2006

IAZ062-074-075-083>086-093>097-031100-
POWESHIEK-MARION-MAHASKA-CLARKE-LUCAS-MONROE-WAPELLO-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
1133 AM CDT SUN APR 2 2006

...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
IOWA...ALONG AND SOUTH OF A MOUNT AYR TO GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON THUNDERSTORMS ARE FORECAST TO DEVELOP BEFORE 3 PM. THESE
STORMS WILL LIKELY PRODUCE LARGE HAIL...DAMAGING WINDS AND POSSIBLY
AN ISOLATED TORNADO. THE BEST THREAT AREA HAS SHIFTED A BIT MORE
SOUTHWARD...IN THE SOUTHERN MOST ONE OR TWO TIERS OF COUNTIES AS A
SURFACE LOW MOVES EAST ALONG A WARM FRONT. AFTER THE THUNDERSTORMS
DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE WITH GUSTS TO
40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON. DUE TO THE PROJECTED
FAST MOVEMENT OF THE STORMS...SPOTTERS SHOULD BE DEPLOYED QUICKLY.

IAZ004>007-015>017-023>028-033>039-044>050-057>061-070>073-081-
082-092-031100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-TAYLOR-
1133 AM CDT SUN APR 2 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND INTO
THE EVENING. SOME AREAS MAY SEE HEAVY RAINFALL AND HAIL. AFTER THE
THUNDERSTORMS DIMINISH THIS EVENING...NORTHWEST WINDS WILL INCREASE
WITH GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF THUNDERSTORM MAY OCCUR FROM WEDNESDAY NIGHT INTO
FRIDAY WITH SEVERE WEATHER AGAIN POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...AND AGAIN IN THE
LATER HALF OF THE COMING WORK WEEK.

MYERS

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 12:14 AM CSTSevere Thunderstorm WarningDMXAudubon, Cass46 min
Apr 2, 12:30 AM CSTSevere Thunderstorm WarningDMXSac37 min
Apr 2, 1:31 AM CSTSevere Thunderstorm WarningDMXGreene20 min
Apr 2, 2:33 PM CDTSevere Thunderstorm WarningDMXClarke42 min
Apr 2, 2:41 PM CDTSevere Thunderstorm WarningDMXWayne24 min
Apr 2, 2:46 PM CDTSevere Thunderstorm WarningDMXWarren59 min
Apr 2, 2:55 PM CDTTornado WarningDMXClarke, Warren35 min
Apr 2, 3:02 PM CDTSevere Thunderstorm WarningDMXAppanoose, Davis38 min
Apr 2, 3:04 PM CDTSevere Thunderstorm WarningDMXLucas41 min
Apr 2, 3:10 PM CDTSevere Thunderstorm WarningDMXMonroe36 min
Apr 2, 3:22 PM CDTTornado WarningDMXDavis38 min
Apr 2, 3:40 PM CDTWind AdvisoryDMXAdair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more12 hr
Apr 2, 3:50 PM CDTSevere Thunderstorm WarningDMXWapello25 min
Apr 2, 3:54 PM CDTSevere Thunderstorm WarningDMXMarion51 min
Apr 2, 3:57 PM CDTTornado WarningDMXDavis18 min
Apr 2, 4:01 PM CDTTornado WarningDMXMahaska, Marion44 min
Apr 2, 4:29 PM CDTSevere Thunderstorm WarningDMXPolk, Warren46 min
Apr 2, 4:38 PM CDTTornado WarningDMXWarren37 min
Apr 2, 4:52 PM CDTTornado WarningDMXPolk23 min
Apr 2, 5:11 PM CDTTornado WarningDMXJasper, Polk34 min
Apr 2, 5:41 PM CDTTornado WarningDMXJasper34 min

Nearby

Tornado Warnings in Iowa, 2006Every tornado warning in 2006Tornadoes in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.